Article Text

Download PDFPDF

A differential diagnosis for annular lesions: contact dermatitis to transdermal rivastigmine patches
  1. Andre Boo Shern Khoo,
  2. Shaheen Haque-Hussain
  1. Department of Dermatology, Cambridge University Hospitals NHS Foundation Trust, Cambridge, UK
  1. Correspondence to Dr Andre Boo Shern Khoo, andre.khoo{at}cantab.net

Statistics from Altmetric.com

Description

During an appointment for an unrelated condition at a dermatology clinic, a 75-year-old man was noted to have a number of annular lesions on his trunk. The patient mentioned that he had been prescribed transdermal rivastigmine patches (Alzest 4.6mg/24h) for memory impairment 4 months previously. These were applied and left on for 24 hours before being replaced. He noticed that each patch left a red, pruritic area.

The patient was otherwise well, his only medication being an antihypertensive. He did not have any drug allergies or sensitivity to plasters.

On examination, there were multiple annular lesions scattered over his trunk with a predilection for the flanks (figure 1). These demonstrated an evolution of clinical features; more recent lesions were erythematous, inflamed plaques (figure 1A) which progressed into brown, postinflammatory patches (figure 1B) which gradually faded. All the lesions were well demarcated, circular and approximately 40 mm in diameter.

Figure 1

Lower back showing a spectrum of lesion ages. A new inflammatory lesion (A). Older lesion demonstrating fading (B).

Skin reactions to transdermal rivastigmine patches (transdermal therapeutic systems) are relatively common, occurring in 11.4%–24.5% of patients1 but the severity of the reaction is usually mild to moderate.1 2 However, unlike a rectangular plaster or dressing, the circular shape of the patch means that the resulting patch of dermatitis can be confused with an endogenous inflammatory rash such as tinea corporis, erythema multiforme or granuloma annulare. The key to the diagnosis usually lies in the history and examination—a spectrum of lesions of varying ages is suggestive, and the use of a patch can be confirmed by the patient or their carers.

Learning points

  • Transdermal rivastigmine patches are a cause of contact dermatitis, and the circular shape of the resulting lesion may mimic other inflammatory skin conditions.

  • Monomorphic lesions with well-demarcated borders and a spectrum of lesion ages should lead to contact dermatitis as a differential diagnosis.

References

View Abstract

Footnotes

  • Contributors ABSK managed the patient and wrote up the case report. SH-H is the consultant in charge of the patient and reviewed and approved the case report prior to publication.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.